Alert archive / Minnesota / Tornado Warnings in 2022
Tornado Warning 11, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this tornado warning at May 29, 2022, 5:31 AM CDT for Lyon County, Murray County, Minnesota. It was in force for 17 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 29, 2022, 5:31 AM CDT (10:31 UTC)
- Expired
- May 29, 2022, 5:48 AM CDT
- In force
- 17 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 1.0 in
Counties Lyon County, MN, Murray County, MN
The radar
The Sioux Falls radar (KFSD), 112 km from the middle of the area, began a volume at 10:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 29, 5:35 AM CDT | HAIL 1 | Tracy, MN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 29, 3:02 AM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 10.5 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 814 J/kg
- Mixed-layer CIN
- -14 J/kg
- Mixed-layer LCL
- 2520 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 35 m²/s²
- 0-3 km storm-relative helicity
- 82 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.2
The text
As transmitted.
775
WFUS53 KFSD 291031
TORFSD
MNC083-101-291100-
/O.NEW.KFSD.TO.W.0011.220529T1031Z-220529T1100Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Sioux Falls SD
531 AM CDT Sun May 29 2022
The National Weather Service in Sioux Falls has issued a
* Tornado Warning for...
Southeastern Lyon County in southwestern Minnesota...
North central Murray County in southwestern Minnesota...
* Until 600 AM CDT.
* At 531 AM CDT, a severe thunderstorm capable of producing a tornado
was located near Lake Shetek State Park, or 12 miles north of
Slayton, moving northeast at 40 mph.
HAZARD...Tornado and quarter size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This dangerous storm will be near...
Tracy around 540 AM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4420 9559 4419 9553 4412 9572 4423 9578
4433 9560
TIME...MOT...LOC 1031Z 236DEG 37KT 4417 9571
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
$$
Weisser2 follow-up statements
894
WWUS53 KFSD 291040
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
540 AM CDT Sun May 29 2022
MNC101-291050-
/O.CAN.KFSD.TO.W.0011.000000T0000Z-220529T1100Z/
Murray MN-
540 AM CDT Sun May 29 2022
...THE TORNADO WARNING FOR NORTH CENTRAL MURRAY COUNTY IS
CANCELLED...
The tornadic thunderstorm which prompted the warning has moved out
of the warned area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 1000 AM CDT for
southwestern Minnesota.
LAT...LON 4433 9560 4421 9559 4420 9559 4419 9565
4420 9568 4427 9571
TIME...MOT...LOC 1040Z 229DEG 35KT 4424 9560
$$
MNC083-291100-
/O.CON.KFSD.TO.W.0011.000000T0000Z-220529T1100Z/
Lyon MN-
540 AM CDT Sun May 29 2022
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 600 AM CDT FOR
SOUTHEASTERN LYON COUNTY...
At 540 AM CDT, a severe thunderstorm capable of producing a tornado
was located over Tracy, or 17 miles southeast of Marshall, moving
northeast at 40 mph.
HAZARD...Tornado and quarter size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This tornadic thunderstorm will remain over mainly rural areas of
southeastern Lyon County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4433 9560 4421 9559 4420 9559 4419 9565
4420 9568 4427 9571
TIME...MOT...LOC 1040Z 229DEG 35KT 4424 9560
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
$$
Weisser944
WWUS53 KFSD 291048
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
548 AM CDT Sun May 29 2022
MNC083-291058-
/O.CAN.KFSD.TO.W.0011.000000T0000Z-220529T1100Z/
Lyon MN-
548 AM CDT Sun May 29 2022
...THE TORNADO WARNING FOR SOUTHEASTERN LYON COUNTY IS CANCELLED...
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 1000 AM CDT for
southwestern Minnesota.
LAT...LON 4433 9560 4421 9559 4420 9559 4419 9565
4420 9568 4427 9571
TIME...MOT...LOC 1047Z 236DEG 37KT 4429 9550
$$
WeisserWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this tornado warning went out at May 29, 3:42 AM CDT, 1 hour 49 minutes earlier.
Area forecast discussion, May 29, 3:42 AM CDT, 1 hour 49 minutes before
AREA FORECAST DISCUSSION National Weather Service Sioux Falls SD 342 AM CDT Sun May 29 2022 .SHORT TERM...(Today and Tonight) Issued at 340 AM CDT Sun May 29 2022 Due to ongoing severe weather and technical issues, the early morning forecast discussion will be delayed. .LONG TERM...(Monday through Saturday) Issued at 340 AM CDT Sun May 29 2022 Due to ongoing severe weather and technical issues, the early morning forecast discussion will be delayed. && .AVIATION...(For the 06Z TAFS through 06Z Sunday night) Issued at 1105 PM CDT Sat May 28 2022 Latest radar imagery shows showers and storms starting to drift eastward into portions of the James River Valley. As alluded to in the previous discussion, can't rule out the possibility of seeing a storm or two impact both KHON and KFSD between 06-11z, causing cigs and vsbys to briefly drop to MVFR levels. Winds during this time should largely remain out of the E/SE, with gusts ranging between 15 to 25 mph. Otherwise, look for quiet conditions to gradually return near daybreak, though MVFR cigs may linger along and north of I-90 though mid-morning. Showers and storms, a few of which could become severe, return Sunday evening as a cold front advances toward the region. However, due to lower confidence in exact location, have opted to only cover storm chances with a PROB30 Group for the time being. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && SHORT TERM...JH LONG TERM...JH AVIATION...SST
Hazardous weather outlook, May 29, 5:02 AM CDT, 29 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 502 AM CDT Sun May 29 2022 IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-NEZ013-014-SDZ038>040-050-052>071-301015- Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson- Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory- Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson- McCook-Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme- Yankton-Union- 502 AM CDT Sun May 29 2022 This Hazardous Weather Outlook is for portions of northwest Iowa, west central Iowa, southwest Minnesota, northeast Nebraska, central South Dakota, east central South Dakota, south central South Dakota, and southeast South Dakota. .DAY ONE...Today and Tonight Another round of strong to severe thunderstorms is expected to impact the area by this evening and into the overnight hours tonight. While exact location details are uncertain, it appears that storms will be capable of producing hail up to tennis ball size and wind gusts to 70 mph are the primary severe threats. However, a few tornadoes are possible. .DAYS TWO THROUGH SEVEN...Monday through Saturday Yet another round of strong to severe storms remains likely for Monday afternoon and evening. Specific timing and location details are uncertain, though this activity is more likely to develop earlier in the day, with the threat diminishing by midnight Monday night. All modes of severe weather are possible, including a few tornadoes, very large hail, damaging winds, and perhaps localized flash flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, May 29, 1:05 AM CDT, 4 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
105 AM CDT SUN MAY 29 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1245 AM TSTM WND GST 4 ESE FORESTBURG 44.01N 98.03W
05/29/2022 M69 MPH SANBORN SD MESONET
MESONET STATION 6 SD RWIS FORESTBURG.
1245 AM TSTM WND GST 2 NNW HURON 44.39N 98.23W
05/29/2022 M52 MPH BEADLE SD ASOS
ASOS STATION KHON HURON REGIONAL AIRPORT.
&&Local storm report, May 29, 3:41 AM CDT, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
341 AM CDT SUN MAY 29 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0305 AM HAIL FREEMAN 43.35N 97.43W
05/29/2022 E1.50 INCH HUTCHINSON SD TRAINED SPOTTER
MOSTLY NICKEL SIZED BUT A FEW PING PONG
SIZED.
&&
SGLocal storm report, May 29, 3:54 AM CDT, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
354 AM CDT SUN MAY 29 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0240 AM HAIL 3 ESE MENNO 43.22N 97.51W
05/29/2022 M2.00 INCH HUTCHINSON SD TRAINED SPOTTER
REPORT VIA SOCIAL MEDIA.
&&
SGLocal storm report, May 29, 4:00 AM CDT, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
400 AM CDT SUN MAY 29 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 AM TSTM WND GST 3 ESE PARKER 43.37N 97.08W
05/29/2022 M64 MPH TURNER SD MESONET
MESONET STATION 310 SD RWIS PARKER.
&&
SGLocal storm report, May 29, 4:08 AM CDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
408 AM CDT SUN MAY 29 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0355 AM HAIL 4 WSW SIOUX FALLS 43.52N 96.81W
05/29/2022 M2.00 INCH MINNEHAHA SD NWS EMPLOYEE
&&
SGLocal storm report, May 29, 4:17 AM CDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
417 AM CDT SUN MAY 29 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0417 AM HAIL 1 E SIOUX FALLS 43.55N 96.71W
05/29/2022 E2.50 INCH MINNEHAHA SD PUBLIC
REPORT VIA SOCIAL MEDIA.
&&
SGThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 29, 4:04 AM CDT | Severe Thunderstorm Warning | FSD | Nobles, Rock | 41 min |
| May 29, 4:26 AM CDT | Severe Thunderstorm Warning | FSD | Pipestone, Rock | 38 min |
| May 29, 4:41 AM CDT | Severe Thunderstorm Warning | FSD | Murray, Nobles, Pipestone, Rock | 49 min |
| May 29, 5:21 AM CDT | Severe Thunderstorm Warning | FSD | Cottonwood, Jackson, Murray, Nobles | 54 min |
| May 29, 6:12 AM CDT | Severe Thunderstorm Warning | FSD | Cottonwood, Jackson | 33 min |
Nearby
Tornado Warnings in Minnesota, 2022Every tornado warning in 2022Tornadoes in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.